Alert archive / Maine / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 5, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Apr 17, 2002, 10:56 AM EDT for Penobscot County, Maine. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 17, 2002, 10:56 AM EDT (14:56 UTC)
- Expired
- Apr 17, 2002, 11:45 AM EDT
- In force
- 49 min
- Issued by
- NWS Caribou, ME
- Area
- Whole counties
County Penobscot County, ME
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 17, 10:57 AM EDT | Hail 0.75 | Bangor, ME |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 2.9 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1006 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KCAR 171456 SVRCAR MEC019-171545- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CARIBOU ME 1056 AM EDT WED APR 17 2002 THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN PENOBSCOT COUNTY IN EAST CENTRAL MAINE THIS INCLUDES THE CITIES OF...OLD TOWN...DEXTER...BANGOR * UNTIL 1145 AM EDT * AT 1056 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL OVER GLENBURN...OR ABOUT 10 MILES WEST OF OLD TOWN...MOVING SOUTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GLENBURN...KENDUSKEAG...HUDSON...LEVANT AT 1055 AM EDT ARGYLE...GREENBUSH AT 1100 AM EDT OLD TOWN...MILFORD...BREWER...BANGOR AT 1105 AM EDT ORONO...VEAZIE AT 1110 AM EDT IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. $$ LAT...LON 4508 6934 4467 6916 4480 6848 4522 6865 NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 9:15 AM EDT, 1 hour 41 minutes earlier.
Area forecast discussion, Apr 17, 9:15 AM EDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 915 AM EDT WED APR 17 2002 .UPDATED... SHOWER AND THUNDERSTORM ACTIVITY IN WESTERN PORTION OF REGION ASSOCIATED WITH NEAR STATIONARY FRONTAL BOUNDARY WILL AFFECT THE INTERIOR DOWNEAST ZONES THIS MORNING. WILL UPDATE THESE ZONES TO INCLUDE MENTION OF THUNDERSTORMS. .SYNOPSIS... A STRONG COLD FRONT WILL BECOME STATIONARY SOUTH OF THE AREA TODAY. MUCH COOLER AIR BEHIND THIS FRONT WILL SETTLE OVER NORTHERN MAINE TODAY AND THURSDAY. AN AREA OF LOW PRESSURE MOVING ALONG THE FRONT WILL BRING RAIN TO NORTHERN MAINE TONIGHT. HIGH PRESSURE WILL BUILD IN FROM THE NORTH BRING PARTLY CLOUDY SKIES TO THE REGION THURSDAY. .DISCUSSION... BOTH ETA/AVN SEEM TO BE IN AGREEMENT IN MOVING FRONT SLOWLY TO THE SOUTH TODAY. WILL KEEP SCATTERED SHOWERS/DRIZZLE AND FOG OVER NORTHERN AREAS TODAY AS THE FRONT DRIFTS TO THE SOUTH. SOUTHERN PORTIONS OF THE FORECAST AREA WILL SEE SOME SUN EARLY TODAY...THEN CLOUDS/SHOWERS AND THUNDERSTORMS WILL MOVE IN DURING THE AFTERNOON AS THE FRONT PROGRESS TO THE SOUTH. WILL UP POPS TO LIKELY ALL ZONES. MAX TEMPERATURES WILL RANGE FROM THE UPPER 40S IN THE FAR NORTH TO NEAR 70 OVER SOUTHERN AREAS TO ACCOUNT FOR THE POSITION OF THE COLD FRONT. MAV/FWC MAX TEMPERATURES LOOK GOOD IN THE NORTH BUT WILL GO ABOVE GUIDANCE IN FAR SOUTH TO ACCOUNT FOR SUN EARLY IN THE DAY. FOR TONIGHT ETA/AVN SHOWING ANOTHER AREA OF LOW PRESSURE SLIDING FROM NORTHWEST TO SOUTHEAST ALONG THE FRONT...SO WILL GO WITH OCCASIONAL RAIN WITH AREAS OF FOG IN THE NORTH AND SHOWERS AND A POSSIBLE THUNDERSTORM IN THE SOUTH. GUIDANCE NUMBERS LOOK GOOD FOR MIN TEMPERATURES IN THE NORTH TONIGHT BUT A LITTLE TO COLD IN SOUTHERN AREAS. HIGH PRESSURE OVER NEW BRUNSWICK SHOULD BUILD INTO THE FORECAST AREA ON THURSDAY WITH PARTLY CLOUDY SKIES IN ALL AREAS. COASTAL WATERS: NO HEADLINES...WITH WINDS AND WAVES EXPECTED TO REMAIN BELOW SCA CRITERIA THROUGH THURSDAY. .CAR...NONE WOLFE/MIGNONE
In the hours before
Local storm report, Apr 17, 10:21 AM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
1021 AM EDT WED APR 17 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1018 AM ABBOT ME 1 INCH HAIL
04/17/02 PISCATAQUIS
LULOFSThe office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 10:00 AM EDT | Severe Thunderstorm Warning | CAR | Piscataquis | 30 min |
| Apr 17, 10:24 AM EDT | Severe Thunderstorm Warning | CAR | Penobscot | 21 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.